A History of Paracetamol and Its Various Uses

Paracetamol, panadol, tylenol, fever, thermometers, fevermates

Paracetamol is the brand name for a medication that is commonly called acetaminophen, Tylenol or Panadol. It has several well-known uses including a fever reducer and a mild pain reliever. This medication has been in use for decades. Read on to find out more.

A History of Paracetamol

This mild pain reliever has a history that dates back to 1893. This was the first time it got clinical use. It wasn't available for commercial use in the United States until 1950. Australia started using it commercially in 1956. Originally sold under the name Triagesic, this drug was a combination of paracetamol, caffeine, and aspirin.

After the initial introduction in 1950, the manufacturers removed it from commercial use until 1953. The Sterling-Winthrop Company began marketing it under the name Panadol. McNeil Laboratories sold it under the name of Children's Tylenol Elixir in 1955 in the United States. You could only get Paracetamol by prescription until 1959. It then switched to an over-the-counter medication.

In 1956, Frederick Stearns & Co began selling this drug in the United Kingdom in 500-milligram tablets under the name Panadol. From the 1960s to the 1980s, the drug's popularity increased rapidly. It is now considered to be a household drug. Any patents have expired and there are dozens of generic versions of Paracetamol available today.

How Paracetamol Works

The exact science of how this drug works is unknown. However, there are dozens of credible theories available. Scientists and doctors believe that this drug works in your brain and spine, or your central nervous system.

This drug acts as a mild pain reliever. It helps to lower the pain signal's intensity that your body sends to your brain. It can reduce or stop the number of prostaglandins that your body releases as well. These substances can make you run a fever or feel more pain.

This is why people take it to help with mild pain and to reduce fevers. As long as you take the recommended dose, it's a safe medication.

Common Uses of Paracetamol

You can get relief from several common medical problems by taking this medication.

  • Headaches -Around 15% of the Australian population has or has had a migraine or a headache. This drug can lower the amount of pain you feel from your headache. It may even make it completely go away.
  • Muscle Aches and Pains- This medication is an anti-inflammatory. This means that it can help with any muscle aches and pains. It can help reduce any tension.
  • Toothaches- A lot of the time, inflammation is the cause of toothaches. This drug can reduce the amount of inflammation you have. It can also lower your pain response.
  • Arthritis -Arthritis is inflammation in and around your joints. Taking paracetamol can reduce this inflammation. It can also reduce the discomfort level.
  • Fever- As we mentioned before, this drug can reduce your fever. It can help to regulate your body's temperature. People commonly use it with Advil.

Comparing Paracetamol to Ibuprofen

A lot of people assume that paracetamol and ibuprofen are the same thing. However, they're different classes of drugs. Any over-the-counter drugs you can buy come in two basic classes. Those classes are:

  1. Drugs that act directly at the site of the pain (NSAIDs)
  2. Drugs that act in your central nervous system (Analgesics)

Ibuprofen is a drug that acts directly at the site of your pain. Paracetamol is a drug that acts in your central nervous system. There are several other differences between the two drugs as well.

  Ibuprofen Paracetamol
Class NSAID
(Non-steroidal anti-inflammatory drug)
Analgesic
How it Works Blocks pain signals from the source Blocks pain signals from the central nervous system
Blood Thinner Yes No
Common Names Advil, ProVen, Rafen, Dimetapp Febridol, Max, Dymadon, Lemsip
Adult Dosage 1200 - 1800 mg divided with a maximum daily dose of 2400 mg. 500mg every four to six hours with a maximum daily dose of 2000 mg.

Who Can and Can't Take Paracetamol

Most people are safe to take paracetamol. This includes women who are breastfeeding and pregnant. It's a popular drug because it doesn't react to most other medications. It also doesn't cause your blood to thin like NSAIDs. This makes it a popular choice for people on blood thinning medications.

Some people should avoid taking this drug. At the very least, it's a good idea to talk to your doctor before you take it. People who want to take extra precautions include:

  • People with liver or kidney problems
  • People who have had an allergic reaction to it
  • People who drink more than 14 units of alcohol a week
  • People who take medicine for Epilepsy or TB

How to Take Paracetamol

An adult will usually take one 500mg tablet every four to six hours. You should only take 2000 mg in a 24 hour period. You want to wait at least four hours between doses. Also, it can take up to an hour to work.

Children can also take Paracetamol. The correct amount goes by weight. It's usually 15 mg for every kilogram. So, if your child weighs 15 kilograms, the correct dosage would be 225 mg every four hours.

Don't double up your dose if you don't get immediate relief. Also, don't take more than the recommended amount in a 24 hour period. It is possible to overdose on this drug.

Side Effects of Paracetamol

Side effects of taking this drug are rare. They do happen, but it's usually because your body can't tolerate some of the ingredients. Side effects include:

  • Fever
  • Chills
  • Bloody or black stools
  • Sores or ulcers in and around your mouth
  • Skin rash or hives
  • Yellow eyes or skin
  • Cloudy urine
  • Unusual bleeding or bruising

Paracetamol Overdose Symptoms

It is possible to overdose on this medication. If you take more than the recommended amount, watch for these symptoms:

  • Diarrhea
  • Nausea
  • Vomiting
  • Stomach pain or cramps
  • Sweating
  • Swelling or pain in your upper abdomen

Paracetamol is a popular and safe over-the-counter medication. As long as you follow the recommended dosage, it can help to treat a variety of common health problems. Always check with your doctor if you have questions or concerns.


Leave a comment

Please note, comments must be approved before they are published